Tramadol Withdrawal in Neonates (Babies)
Management of Tramadol Withdrawal in Neonates
Tramadol is a popular and emerging analgesic agent that is replacing most narcotic painkillers due to its high potency and low dependence potential. However, most people don't understand that with prolonged and careless use of tramadol, mild to moderate risk of dependence is possible and, as any other opioid narcotic, may produce similar withdrawal symptoms upon discontinuation.
Although some healthcare providers suggest that low dose tramadol is safe during pregnancy and lactation, research indicates that chronic tramadol users are at risk of transmitting substantial doses to the fetus that may lead to withdrawal symptoms after birth. Neonates refer to the newborn babies up to the age of 1 month. Clinicians suggest that babies may have withdrawal symptoms up to 1 month post- birth, unless treated.
Keliana O'Mara discussed a case in her research report published in The Annals of Pharmacotherapy. A baby born to a tramadol-abusing mother was born at 34-week gestation and displayed moderate symptoms of withdrawal within 48 hours. Symptoms included seizures, abnormal muscular activity, irritability and jitteriness. Although babies born prematurely are also vulnerable to developing seizure activity, in the research case, the baby responded very well to replacement drugs indicating the symptoms were the result of tramadol dependence.
Management of withdrawal symptoms:
It is very important to manage the baby in tertiary care setting, preferably in a nursery under tight evaluation of the doctor. Other necessary steps include:
- Start the management/ treatment in the mother (by tapering off the tramadol dose)
- Strictly avoid maternal breast-feeding until mother is completely treated. Blood levels and urine toxicology screens should be used to assess tramadol metabolic products in the maternal system.
- It is recommended to manage the baby in a tertiary care setting (nursery) at least during the first few weeks. Clonidine is usually administered to the babies according to birth weight and dosage is slowly tapered off to prevent life-threatening withdrawal symptoms.
- Therapy ideally lasts for a period of 3 weeks and then the patient (the baby) can be managed at home after the first 2 weeks.
Besides clonidine, sometimes other potent opioids may have to be used to prevent withdrawal symptoms like agitation and jitteriness. De Wit reported another case of tramadol withdrawal in a baby in which the treatment commenced with a 9-day nursery admission and phenobarbital administration in decreasing dosage.
Who is at risk of withdrawal symptoms in neonatal period?
As suggested previously, not all the babies who were exposed to tramadol in-vitro are at risk of developing withdrawal symptoms. Risk of tramadol withdrawal is high in mothers who consume a daily dosage higher than 300 mg/ day.
- Babies who are underweight show earlier and stronger withdrawal symptoms. Babies with substantial fat deposits show delayed withdrawal symptoms.
- Intake of tramadol for a period of more than 8 to 12 weeks.
Lethal serum levels of tramadol in rat infants is 25 mg/kg (as suggested by experiments conducted by T Matthiesen), a level that is not usually achieved via placental transfer or breast milk. But in babies born with severe renal dysfunction or liver cysts, this level can be easily achieved as a result of malfunctioning organs and can lead to severe withdrawal.
Moreover, T Matthiesen also suggests that tramadol exposure during in-vitro is not associated with any risk of geno-toxicity. Most babies respond well to hydration and nutrition to regain normal body weight in a few weeks post- birth.
- O'Mara, K., Gal, P., & DaVanzo, C. (2010). Treatment of neonatal withdrawal with clonidine after long-term, high-dose maternal use of tramadol. The Annals of Pharmacotherapy, 44(7/8), 1342-1344.
- de Wit, D., & Koomen-Botman, I. (2013). Neonatal abstinence syndrome after maternal use of tramadol]. Nederlands tijdschrift voor geneeskunde, 157(9), A5610.
- Matthiesen, T., Wohrmann, T., Coogan, T. P., & Uragg, H. (1998). The experimental toxicology of tramadol: an overview. Toxicology Letters, 95(1), 63-71.